Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 36, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Oct 19, 2020, 4:01 AM MDT for Park County, Colorado. It took effect at Oct 19, 2020, 11:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 19, 2020, 4:01 AM MDT (10:01 UTC)
- In effect from
- Oct 19, 2020, 11:00 AM MDT
- Expired
- Oct 19, 2020, 6:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Denver/Boulder, CO
County Park County, CO
The radar
The Denver radar (KFTG), 125 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 10.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
246 WWUS85 KBOU 191001 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 401 AM MDT Mon Oct 19 2020 COZ214-191930- /O.NEW.KBOU.FW.W.0036.201019T1700Z-201020T0000Z/ Central and Southeast Park County- 401 AM MDT Mon Oct 19 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR South Park... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 11 AM this morning to 6 PM MDT this evening. * Affected Area...Fire Weather Zone 214. * Timing...11 AM through 6 PM Today * Winds...West 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 percent. * Impacts...Ongoing drought conditions combined with strong winds and low relative humidity mean conditions are prime for rapid fire growth today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
405 WWUS85 KBOU 191859 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1259 PM MDT Mon Oct 19 2020 COZ214-200000- /O.CON.KBOU.FW.W.0036.000000T0000Z-201020T0000Z/ Central and Southeast Park County- 1259 PM MDT Mon Oct 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK... * Affected Area...Fire Weather Zone 214. * Timing...11 AM through 6 PM Today * Winds...West 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...Ongoing drought conditions combined with strong winds and low relative humidity mean conditions are prime for rapid fire growth today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Oct 18, 8:36 PM MDT, 7 hours 25 minutes earlier.
Area forecast discussion, Oct 18, 8:36 PM MDT, 7 hours 25 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 836 PM MDT Sun Oct 18 2020 .UPDATE... Issued at 835 PM MDT Sun Oct 18 2020 An weak upper level tropugh was moving across WY this evening with light precip across sern WY and wrn NE. Some of this precip may affect the far nern plains, so have included chc pops for later this evening and overnight. In the nrn mtns, a few light snow showers have persisted, but should end in the next few hours. Overnight it will be very windy over the higher terrain with wind gusts up to 60 mph over the mtns and higher foothills. && .SHORT TERM...(This evening through Monday) Issued at 330 PM MDT Sun Oct 18 2020 An upper trough is passing over the area in the northwest flow. Down at the surface, the post cold frontal inversion across most of the plains continues to keep cold and damp conditions except north of the Palmer Divide into the Denver area and extending east onto the plains. This is due to the southeasterly winds downsloping off the Ridge. Areas of light drizzle due to lift from the trough and thicker inversion with higher amounts of moisture has been falling over the northern state border. Above this inversion however, much drier and windy conditions prevail, continuing to support fire growth as evidenced by the new fire start in Boulder County this afternoon. As the jet on the backside of the upper trough starts to move into the area from the north, downward QG motion will be setting up yet another mountain wave event for the Front Range mountains and foothills. This will likely set up after midnight with the higher foothills and mountains seeing an increase of west winds with gusts of 50 to 60 mph into the early morning hours. Down lower, the clouds continue to erode to the north over the urban corridor and central plains. However the jet will be inducing a surface trough along the urban corridor, keeping easterly upslope winds on the northern side of it. So Larimer and perhaps part of Boulder County may continue to see low clouds and some drizzle up by the northern border this evening. Then as the mountain wave sets up, this should give some push to the low level inversion to the east. On Monday, the jet will push east into the plains and flow aloft will go more westerly and a warmer and drier airmass will be advecting in. The surface trough along the urban corridor will remain so expect for much warmer temperatures tomorrow for the plains. The one exception may be the far eastern plains where the inversion may remain. The pressure gradient will be weakening slightly over the mountains and the wave set up should break down by sunrise or a couple hours later. Therefore, the mountains should be just slightly warmer, drier and less windy. But, we'll still see gusts in the 20 to 40 mph, with the highest readings above elevations of 9,000 feet. .LONG TERM...(Monday night through Sunday) Issued at 330 PM MDT Sun Oct 18 2020 Familiar pattern with northwest flow across the forecast area. Broad 500 mb trough over central US with the main core of the westerly jet just north of Colorado. On Tuesday a weak shortwave trough will drag a weak surface front into northeast colorado, with easterly surface winds reaching the foothills by 00z Wednesday. Model cross sections show lower levels moistening up in the late in the day, with a possibility for some stratus in the upslope regions of the boundary layer flow. Effects will be short lived, with southerly surface flow redeveloping Wednesday. For the first half of the week temperatures will continue to run well above normal with highs around 70 on the plains and 50s/60s in the mountains. A change for Thursday with a more vigorous shortwave trough passing by to the north, with a surface based cold front dropping into the plains during the day. Best moisture and dynamics near the northern border, with chances for snow in the mountains above about 9,000 ft, and rain/snow along the northern plains. Flow becomes more zonal to end the week, then for the weekend a second and strong upper low approaches the forecast area. This system drops far enough south to turn upper flow southwesterly across the forecast area, with more moisture to work with for precip. Looks promising, but 7 days out and given our track record so far this fall we'll take it with a grain of salt. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 835 PM MDT Sun Oct 18 2020 A weak Denver cyclone was near the airport with northwest winds. If this feature persists overnight winds may stay more northwest before going light southwest to south after 09z. There could be sone stratus late tonight over Weld county but for now will not have it affect DIA. && .FIRE WEATHER... Issued at 835 PM MDT Sun Oct 18 2020 A mountain wave will develop overnight, to increase winds over the Front Range Mountains and upper foothills, with gusts in the 40 to 60 mph range. This will likely happen after midnight, and push the inversion out of the foothills. The wave pattern should break down right around sunrise, with winds decreasing. However a warm and drier airmass will push in across the whole area tomorrow. RHs will be lower across the area, especially in the lower foothills and plains compared to today, then winds will be lighter across the mountains and higher foothills compared to today. However winds will still be gusting 20 to 30 mph. Areas east of the divide should see similar conditions to today, just slightly drier with less clouds. Elevated fire weather concerns continue in the extended portion of the forecast. Westerly winds to persist through the period above 8,000 feet. Strongest winds to north of Colorado, however higher elevations will continue to see winds of 30 to 40 mph. At the surface on Tuesday flow will turn east, with east winds pushing up into the base of the foothills. Relative humidities Tuesday and Wednesday in the mid teens mainly along the Palmer divide and south. Elsewhere minimum relative humidities in the upper 20s into the 30s. Good recovery overnight with cooler low temperatures. Next chance for wetting precipitation is Thursday and Thursday night, mainly over the northern mountains and northern plains. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...RPK SHORT TERM...Kriederman LONG TERM...Hanson AVIATION...RPK FIRE WEATHER...Kriederman
Hazardous weather outlook, Oct 18, 11:11 AM MDT, 16 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1111 AM MDT Sun Oct 18 2020 COZ030>051-191715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1111 AM MDT Sun Oct 18 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Cool temperatures and higher relative humidity will prevail today and tonight below 8,000 feet east of the Divide, with a few areas of drizzle and freezing drizzle where it's cold enough. West of the Divide, gusty winds to 30 mph will result in an elevated fire danger across the west slope mountain valleys. Tonight, downslope winds east of the Divide could gust 50 to 60 mph, especially above 7,000 feet elevation. .DAYS TWO THROUGH SEVEN...Monday through Saturday This week will be dry with windy conditions in the higher mountains, though not as windy as the last few days. As a result, fire danger will generally remain high but not extreme. There may be a bit of an increase in wind and fire danger Wednesday and early Thursday ahead of a cold front. The plains will generally have lighter winds and more moisture, though it could be breezy at times. The cold front will bring a chance of light showers to the mountains Thursday and Thursday night, and cooler temperatures on Friday, especially on the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.